Alert archive / North Dakota / Wind Advisories in 2023

Wind Advisory 7, NWS Bismarck, ND

April 27, 20235 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 27, 2023, 2:03 AM MDT for 5 counties in North Dakota. It took effect at Apr 27, 2023, 11:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2023, 2:03 AM MDT (08:03 UTC)
In effect from
Apr 27, 2023, 11:00 AM MDT
Expired
Apr 27, 2023, 7:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 159 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2023-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2023-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WWUS73 KBIS 270803
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
303 AM CDT Thu Apr 27 2023

NDZ040>045-271615-
/O.NEW.KBIS.WI.Y.0007.230427T1700Z-230428T0100Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Elgin, New England, Mott, Solen, Carson,
Bowman, New Leipzig, Marmarth, Hettinger, Selfridge, and Fort
Yates
203 AM MDT Thu Apr 27 2023 /303 AM CDT Thu Apr 27 2023/

...WIND ADVISORY IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 
7 PM MDT /8 PM CDT/ THIS EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 11 AM MDT /Noon CDT/ this morning to 7 PM MDT /8 PM 
  CDT/ this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hamilton
3 follow-up statements
483 
WWUS73 KBIS 271148
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
648 AM CDT Thu Apr 27 2023

NDZ040>045-272000-
/O.CON.KBIS.WI.Y.0007.230427T1700Z-230428T0100Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Elgin, New England, Bowman, Mott,
Hettinger, Carson, Selfridge, Marmarth, Fort Yates, Solen, and
New Leipzig
548 AM MDT Thu Apr 27 2023 /648 AM CDT Thu Apr 27 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS 
MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 11 AM MDT /Noon CDT/ this morning to 7 PM MDT /8 PM 
  CDT/ this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hamilton
452 
WWUS73 KBIS 271805
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
105 PM CDT Thu Apr 27 2023

NDZ040>045-280100-
/O.CON.KBIS.WI.Y.0007.000000T0000Z-230428T0100Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Hettinger, Selfridge, New Leipzig,
Bowman, New England, Solen, Elgin, Carson, Fort Yates, Marmarth,
and Mott
1205 PM MDT Thu Apr 27 2023 /105 PM CDT Thu Apr 27 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT/8 PM CDT/ THIS 
EVENING...

* WHAT...Northwest winds around 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...Until 7 PM MDT/8 PM CDT/ this evening.

* IMPACTS...Objects left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
710 
WWUS73 KBIS 280045
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
745 PM CDT Thu Apr 27 2023

NDZ040>045-280145-
/O.EXP.KBIS.WI.Y.0007.000000T0000Z-230428T0100Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Mott, Selfridge, Marmarth, Solen, Carson,
Hettinger, Bowman, Elgin, Fort Yates, New Leipzig, and New
England
645 PM MDT Thu Apr 27 2023 /745 PM CDT Thu Apr 27 2023/

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT/8 PM CDT/ THIS EVENING...

Winds have dropped below Advisory criteria and will continue to 
diminish through the night tonight.  Therefore, the Wind Advisory 
will be allowed to expire on time.

$$

Telken

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 26, 11:41 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Apr 26, 11:41 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
1241 AM CDT Thu Apr 27 2023

.UPDATE...
Issued at 1230 AM CDT Thu Apr 27 2023

Minor adjustments to sky cover during the overnight hours and pops
through the morning. Otherwise no significant changes to the
going forecast.

UPDATE Issued at 853 PM CDT Wed Apr 26 2023

Based on the latest model forecast soundings, added thunder
mentions to the southwest Thursday morning. Also made slight
adjustments to sky cover over the next few hours.

UPDATE Issued at 657 PM CDT Wed Apr 26 2023

Other than a shower or two in southeastern Dickey County, ongoing
showers and thundershowers have moved east of the forecast area.
The next round of showers should begin moving into western North
Dakota tonight. No major updates otherwise at this time.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 404 PM CDT Wed Apr 26 2023

A shortwave trough will continue to bring scattered showers across
eastern and south central North Dakota this afternoon, exiting to
the east early this evening. There is still a low probability for a
few thunderstorms along the South Dakota border, east of Lake Oahe.
But high level clouds appear to have kept buoyancy weaker than
expected, and a lowering of forecast equilibrium levels has also
reduced forecast effective bulk shear. This all implies that the
potential for small hail has been greatly reduced. Behind the
surface cold front, a well-mixed boundary layer with clearing skies
is allowing afternoon temperatures to climb into the mid 50s to mid
60s, with gusty northwest winds.

Another shortwave currently over British Columbia will dive
southeast along the eastern slope of the Rockies later tonight
through Thursday, with a surface low forecast to develop over
southern Saskatchewan overnight and track southeast across the
Dakotas on Thursday. All model systems exhibit high confidence in
widespread light rain showers developing from western into central
North Dakota Thursday morning and persisting for much of the day. It
is not likely to rain all day at any given location, but periods of
light rain are likely. An areal average of around one to three
tenths of an inch of rain can be expected, but some hi-res guidance
produces small pockets around half an inch. Forecast CAPE does
approach 1000 J/kg across parts of southwest and south central North
Dakota in some models, but weak shear should prevent any
thunderstorms from becoming strong. Strong pressure rises and cold
air advection on the back side of the surface low could bring some
stronger winds to western portions of the state Thursday afternoon
and evening, with isolated gusts as high as 45 mph in the southwest.
The extensive cloud cover and widespread showers will likely keep
temperatures a bit cooler on Thursday, especially across northern
parts of the state where highs may stay in the 40s. 50s are more
likely farther south where shower activity may be more widely
scattered until later in the afternoon.

Chances for rain will diminish from north to south Thursday evening,
but a few showers could linger through the night. Temperatures may
cool enough to allow some snow to mix in with any remaining
overnight showers, but no accumulation or impacts are expected.
Surfaces that remain wet from the daytime rainfall could become
slick Thursday night though, with lows forecast in the upper 20s to
mid 30s.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 404 PM CDT Wed Apr 26 2023

A northwest flow pattern looks to continue Friday and Saturday over
a transient surface high pressure, keeping temperatures below normal
with highs mainly in the 50s and lows mainly in the 30s. Another
shortwave diving down from Canada could bring some rain showers to
the eastern half of the state on Saturday. There is also a signal
that Saturday could be a windy day, primarily driven by a strong
pressure/height gradient with a 30-40 kt jet atop a well-mixed
boundary layer.

Longer-range ensemble guidance continues to favor an omega blocking
pattern to start the month of May, with the mean ridge axis along
the Rockies and downstream occluded upper low spinning over the
Great Lakes region. The mean height fields slowly shift eastward and
deamplify over time, which results in a slight warming trend in NBM
temperature guidance. Near to perhaps above normal high temperatures
in the mid 60s to lower 70s appear increasingly likely by the middle
of next week, but that is still dependent on the downstream closed
low actually shifting eastward. The placement of the blocking
pattern maintains a dry forecast for the Northern Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1230 AM CDT Thu Apr 27 2023

Another low pressure system will move through the area today
bringing variable ceilings and visibilities in rain showers with
varying wind directions as the surface low tracks southeast
through western North Dakota.

VFR conditions to begin the 06Z TAF period with a light south to
southeast surface flow. Showers are currently approaching western
North Dakota from the west and north. Showers and possibly a few
thunderstorms are expected today across the area with widespread
MVFR and some IFR ceilings, along with mainly MVFR visibilities
in rain showers and fog. Winds will eventually end up north to
northwest this afternoon and will be gusty for a while before
diminishing this evening. Expect visibilities to improve as rain
showers end and ceilings will improve to VFR most areas by the
evening hours.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...TWH
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...TWH
Hazardous weather outlook, Apr 26, 11:42 PM MDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1242 AM CDT Thu Apr 27 2023

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280545-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1242 AM CDT Thu Apr 27 2023 /1142 PM MDT Wed Apr 26 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong north-northwest winds are possible on Saturday. Near
critical fire weather conditions could develop across the western
half of the state.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:54 PM MDTSpecial Weather StatementBISMcIntosh36 min

Nearby

Wind Advisories in North Dakota, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.